Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 10, 2011, 6:34 PM CDT for 7 counties in Minnesota. It was in force for 86 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 10, 2011, 8:00 PM CDT
- In force
- 86 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:25 PM CDT | TSTM WND DMG | Morris, MN | 4 INCH DIAMETER BRANCHES DOWN IN TOWN. |
| Jul 10, 7:25 PM CDT | TSTM WND GST 54 | Morris, MN | |
| Jul 10, 7:30 PM CDT | TSTM WND DMG | 6 Wsw Alexandria, MN | LARGE TREES DOWNED. |
| Jul 10, 7:40 PM CDT | TSTM WND DMG | Forada, MN | OVER A DOZEN LARGE TREES DOWNED WITHIN TOWN. ESTIMATED WIND SPEEDS 60 TO 80 MPH. |
| Jul 10, 7:47 PM CDT | TSTM WND GST 79 | Alexandria, MN | MNDOT I-94 AND MN HWY 29 MILE POST 46 |
| Jul 10, 7:50 PM CDT | TSTM WND DMG | 5 W Starbuck, MN | SCATTERED LARGE UP TO 30 DIAMETER TREES. |
| Jul 10, 7:52 PM CDT | TSTM WND DMG | Brandon, MN | LARGE TREES AND POWERLINES DOWN |
| Jul 10, 7:53 PM CDT | TSTM WND GST 63 | Alexandria, MN | AXN AIRPORT |
| Jul 10, 7:57 PM CDT | TSTM WND GST 54 | Freeport, MN | |
| Jul 10, 7:59 PM CDT | TSTM WND DMG | Glenwood, MN | EIGHT INCH DIAMETER TREE DOWN. |
| Jul 10, 7:59 PM CDT | TSTM WND GST 76 | Glenwood, MN | MEASURED AT GLENWOOD MUNICIPAL AIRPORT. |
| Jul 10, 8:10 PM CDT | TSTM WND DMG | Sauk Centre, MN | ESTIMATED TIME POWER LINES DOWN AND POWER OUT IN TOWN. |
| Jul 10, 8:10 PM CDT | TSTM WND GST 0 | Sauk Centre, MN | ESTIMATED TIME...ENHANCED UNIDIRECTIONAL DAMAGE LARGE GRAIN EQUIPMENT TRAILERS FLIPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754
WWUS83 KMPX 102334
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SUN JUL 10 2011
MNZ041-042-047>049-055-057-110100-
DOUGLAS-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-TODD-
634 PM CDT SUN JUL 10 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...KANDIYOHI...
POPE...STEARNS...STEVENS...SWIFT AND TODD COUNTIES THROUGH 800 PM
CDT...
AT 630 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BATTLE
LAKE TO 11 MILES WEST OF BIG STONE CITY. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING WINDS NEAR OR ABOVE 60
MPH. IN ADDITION TO THE WIND...LARGE HAIL IS ALSO POSSIBLE WITH
THESE STORMS. THE STORMS ARE BEING MONITORED AND WARNINGS MAY BE
NEEDED THIS EVENING.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MELBY.
EVANSVILLE.
MILLERVILLE.
LEAF VALLEY.
MORRIS.
MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4635 9465 4578 9465 4577 9449 4533 9458
4532 9477 4511 9476 4534 9612 4540 9613
4542 9625 4576 9627 4577 9577 4610 9578
4611 9516 4631 9517 4637 9515 4638 9473
TIME...MOT...LOC 2331Z 300DEG 40KT 4618 9566 4528 9668
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 5:24 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 10, 5:24 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 524 PM CDT SUN JUL 10 2011 .DISCUSSION... SUMMARY...COULD BE AN ACTIVE NIGHT ACROSS SOUTH/CENTRAL MN AND PORTIONS OF WESTERN WISCONSIN WITH POSSIBLE MCS OR CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM THE DAKOTAS. THE SPC HAS JUST UPDATED THE DAY 1 OUTLOOK AND HAVE UPGRADED TO A MODERATE RISK IN THE EASTERN DAKOTAS AND FAR WEST CENTRAL MN. OTHERWISE...PASSING COLD FRONT WILL PUSH MOISTURE RICH AND THE WARMTH SOUTH OF THE AREA TUESDAY THROUGH THURSDAY. OUTSIDE OF POPS IN FAR SOUTHERN MN ON TUESDAY...MOST AREAS WILL REMAIN DRY UNTIL A DECENT SHORTWAVE ROLL THROUGH WEDNESDAY NIGHT AND THURSDAY. EXTENDED STILL LOOKS QUITE WARM WITH SMALL POPS UNDER LONG WAVE RIDGE. DEEP CONVECTION GETTING GOING VERY EARLY THIS AFTERNOON IN EASTERN ND. THIS SAME AREA MAY BE WHAT EVENTUALLY GROWS UPSCALE AND AFFECTS WESTERN MN THIS EVENING...AND SLIDES ACROSS THE REST OF MN AND WESTERN WI BETWEEN 04Z-10Z TONIGHT. NO SHORTAGE OF INSTABILITY TO FEED THE CURRENT STORMS WITH 3000-4500 J/KG OF MLCAPE IN THE EASTERN DAKOTAS AND WESTERN MN THIS AFTERNOON AND DCAPE VALUES BETWEEN 1400-1600 J/KG. DEEP LAYER SHEAR IS ALSO SUFFICIENT FOR SUPERCELL STRUCTURE...ALTHOUGH STORM MODE IN THIS CASE WILL LIKELY BE DICTATED BY COOL POOL EVOLUTION. IN HOUSE WRF-ARW ALONG WITH THE MORNING RUN OF THE NSSL WRF-ARW BOTH SUGGEST MORE OF A LINEAR STRUCTURE OR AT LEAST A COUPLE BOWING SEGMENTS WITH A WIND AND HAIL THREAT. PWATS ARE ALSO A CONCERN WHEN IT COMES TO THE POTENTIAL FOR HEAVY RAIN THIS EVENING...WILL HAVE TO MONITOR THE ORIENTATION AND SPEED OF CONVECTION AS IT ENTERS THE FORECAST AREA. THE ENTRANCE REGION OF 80-90+KT MID/UPPER LEVEL JET OVER THE DAKOTAS IS HELPING THE UPWARD VERTICAL MOTION...AND THIS SHOULD SLIDE EAST ACROSS THE FORECAST AREA THIS EVENING. CORFIDI VECTORS WOULD ROLL THE COMPLEX ACROSS SOUTH/CENTRAL MN BETWEEN 02-06Z. A COUPLE OF THE HRRR RUNS TODAY HAVE PAINTED A SLIGHTLY SEVERE PICTURE. ALTHOUGH STILL INDICATING THE MAIN AREA OF CONCERN ORIGINATING OUT OF THE CURRENT ARE OF CONVECTION...IT DOES HAVE A BIT MORE DEVELOPMENT SOUTHEAST OF THIS AREA NEAR THE NE/SD BORDER. AT ANY RATE...WITH NO REINFORCING 850MB JET TONIGHT...THE FEELING IS THAT THE STRONGEST STORMS WILL BE IN WESTERN MN. THERE SHOULD BE A GRADUALLY WEAKENING WITH TIME. NEXT CHANCE FOR RAIN IS IN FAR SOUTHERN MN ON TUESDAY...WITH FAIRLY STRONG FRONTOGENESIS AND WHAT WILL LIKELY BE A SHARP CUTOFF IN RAINFALL. SURFACE HIGH EXPECTED TO KEEP MOST LOCATIONS IN THE FORECAST AREA COOLER AND DRY. WARM AIR ADVECTION AND SHORTWAVE TROUGH PROVIDE THE FOCUS FOR SHOWERS AND STORMS WEDNESDAY AND THURSDAY. INCREASED POPS DURING THIS TIME FRAME GIVEN GOOD MODEL AGREEMENT WITH 20-50DM HEIGHT FALLS A LOFT AND 850-700MB MOISTURE TRANSPORT. ALTHOUGH MINOR TIMING ISSUES EXIST...12Z GFS AND ECMWF QPF FIELDS ARE NOT TOO DISSIMILAR IN OVERALL PLACEMENT AND INTENSITY. ABOVE AVERAGE TEMPERATURES ALMOST A CERTAINTY IN THE EXTENDED WITH 590-594DM HEIGHTS MOVING OVERHEAD FOR THE WEEKEND. && .AVIATION.../00Z TAF ISSUANCE/ THE PRIMARY CONCERNS WITH THIS SET OF AVIATION FORECASTS ARE THE GUSTY THUNDERSTORMS TONIGHT. THE THUNDERSTORMS EVOLVING SOUTHEAST ALONG THE ND/SD BORDER AT 520 PM ARE JUST NORTH OF A SURFACE LOW PRESSURE AREA. AS THIS LOW EVOLVES EAST SO SHOULD THE STORMS INTO THE EVENING...FEEDING ON INSTABILITY AND CONTINUING TO MAINTAIN THEIR CURRENT STRENGTH OR EVEN INTENSIFY FURTHER. THE STORMS SHOULD ALSO START DROPPING SOMEWHAT SOUTH OF EAST AS WELL. THIS EVOLUTION AND PATH WOULD IMPACT MANY OF THE LOCAL AREA TAF SITES...PARTICULARLY AXN AND RWF WHERE CONFIDENCE IS HIGHEST IN HAVING THE STORMS BE NEAR THEIR PEAK INTENSITY AT THOSE POINTS IN TIME. THE ATMOSPHERE IS FAVORABLE FOR THE STORMS TO CONTINUE TO EVOLVE IN CLUSTERS AND LINES THUS PROMOTING GUSTY WINDS WITH THE STORMS. HAVE ADAPTED THAT INTO TEMPO GROUPS FOR THE TWO HOUR PERIODS IN WHICH THE THUNDERSTORMS ARE MOST FAVORED AT EACH AIRPORT USING HIGH RESOLUTION MODEL GUIDANCE AND ACCOUNTING FOR THE SLIGHTLY SLOW BIAS THEY OFTEN HAVE /AND ARE ALREADY HAVING WITH CURRENT CONVECTION/. IN ADDITION...AFTER THE PASSAGE OF WELL- ORGANIZED STORMS THE POTENTIAL FOR WINDS TO BRIEFLY SWING EAST- SOUTHEAST AND BECOME GUSTY MAY VERY WELL OCCUR IN THIS SITUATION. HAVE AT LEAST PROPOSED THAT WIND SHIFT INTO THE TAFS BEHIND THE STORMS. THIS SHOULD BE SOMEWHAT TEMPORARY BEFORE WINDS SWING MORE SOUTHWEST AND THEN WEST NORTHEAST SOON AFTER DAYBREAK. IN OTHER WORDS...THE WIND FIELD MAY BE SOMEWHAT CHAOTIC IN THE WAKE OF THE STORMS...BUT HAVE DONE THE BEST TO ADAPT WHAT SHOULD HAPPEN IN SUCH A SCENARIO. THIS WILL NEED TO BE EVEN FURTHER REFINED WITH FUTURE TAF UPDATES. THANKFULLY MUCH OF THIS LOOKS TO COME DURING THE NIGHTTIME HOURS. TEMPORARY MVFR IS LIKELY WITH IFR POSSIBLE. AXN AND RWF...BOTH AIRPORTS ARE HIGHLY LIKELY TO EXPERIENCE THUNDERSTORMS...AND THOSE COULD BE SEVERE WITH STRONG WINDS ON THE LEADING EDGE AND POSSIBLY LARGE HAIL IN THE HEART OF THE STORMS. AXN IS SUSCEPTIBLE TO HAVING STORMS AS EARLY AS 00Z. RWF MAY SEE STORMS LAG LONGER THAN THE CURRENT THREE AND A HALF HOUR WINDOW IN THE TAF. BUT THE STRONGEST STORMS SHOULD ARRIVE NEAR THE BEGINNING OF THAT TEMPORAL WINDOW. MSP...CONFIDENCE IN THUNDERSTORM TIMING IS INCREASING...BUT THERE STILL REMAINS UNCERTAINTY. IF THE CURRENT THUNDERSTORM ACTIVITY BECOMES EVEN MORE WELL-ORGANIZED SOON IT WILL INCREASE IN SPEED EARLIER THAN THOUGH. THAT WOULD BRING IT IN TO MSP POSSIBLY AS EARLY AS 0330Z. THE EAST WINDS IN THE WAKE OF THE STORMS ARE NOT NECESSARILY WITH THE HIGHEST CONFIDENCE AS VERY FEW MODELS ARE SHOWING THAT. BUT IT OFTEN HAPPENS WITH SUCH A STORM EVOLUTION. THE SOUTHWEST TO WEST WIND DIRECTION DURING THE MORNING RUSH IS WITH LOW CONFIDENCE...AND COULD BE MORE WEST NORTHWEST. THE SPEEDS THOUGH SHOULD BE UNDER 10 KNOTS BY 11Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/MTF
Hazardous weather outlook, Jul 10, 10:51 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1051 AM CDT SUN JUL 10 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111600- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1051 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH TONIGHT. THE PRIMARY HAZARDS ARE WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE BEST CHANCE OF WIDESPREAD THUNDERSTORMS WILL BEGIN LATE THIS AFTERNOON OR EARLY THIS EVENING IN WEST CENTRAL MINNESOTA IN ADVANCE OF A COLD FRONT. THUNDERSTORMS WILL THEN SPREAD ACROSS MUCH OF THE AREA IN THE OVERNIGHT. IN ADDITION...SOME THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL WHICH MAY CAUSE ISOLATED FLOODING. RESIDENTS AND VISITORS ACROSS THE AREA ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION... FORECASTS...AND WARNINGS. MAKE SURE YOUR NOAA WEATHER RADIO ALERT SETTING IS TURNED ON TO ENSURE RECEIVING ANY WATCHES OR WARNINGS ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING AS A COLD FRONT CROSSES THE REGION FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN MINNESOTA...MAINLY ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO WATERVILLE. THE MAIN HAZARDS ARE WINDS IN EXCESS OF 60 MPH AND LARGE HAIL...AND THE BEST TIMING WOULD BE BEFORE NOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTHWEST DURING THE MIDDLE OF THE WEEK AND MOVES THROUGH THE AREA BY THE END OF THE WEEK. AT THIS POINT...IT IS TOO EARLY TO DETERMINE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND IN THE OVERNIGHT.
In the hours before
Special weather statement, Jul 10, 6:34 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SUN JUL 10 2011
MNZ041-042-047>049-055-057-110100-
DOUGLAS-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-TODD-
634 PM CDT SUN JUL 10 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...KANDIYOHI...
POPE...STEARNS...STEVENS...SWIFT AND TODD COUNTIES THROUGH 800 PM
CDT...
AT 630 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BATTLE
LAKE TO 11 MILES WEST OF BIG STONE CITY. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING WINDS NEAR OR ABOVE 60
MPH. IN ADDITION TO THE WIND...LARGE HAIL IS ALSO POSSIBLE WITH
THESE STORMS. THE STORMS ARE BEING MONITORED AND WARNINGS MAY BE
NEEDED THIS EVENING.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MELBY.
EVANSVILLE.
MILLERVILLE.
LEAF VALLEY.
MORRIS.
MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4635 9465 4578 9465 4577 9449 4533 9458
4532 9477 4511 9476 4534 9612 4540 9613
4542 9625 4576 9627 4577 9577 4610 9578
4611 9516 4631 9517 4637 9515 4638 9473
TIME...MOT...LOC 2331Z 300DEG 40KT 4618 9566 4528 9668The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:15 AM CDT | Special Weather Statement | MPX | Watonwan | 60 min |
| Jul 10, 4:06 AM CDT | Special Weather Statement | MPX | Scott | 39 min |
| Jul 10, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Scott, Sibley | 68 min |
| Jul 10, 4:56 AM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Le Sueur, Rice, Scott, Sibley | 3 hr |
| Jul 10, 5:27 AM CDT | Special Weather Statement | MPX | Goodhue | 63 min |
| Jul 10, 5:32 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 58 min |
| Jul 10, 6:08 AM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Ramsey | 89 min |
| Jul 10, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 61 min |
| Jul 10, 6:16 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce, Saint Croix | 59 min |
| Jul 10, 7:28 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 47 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.